Prednisone tapering is a gradual reduction in the dose of this steroid medication to reduce or avoid symptoms of withdrawal. Many physicians, as a rule, taper the drug even if patients will only take it for a few days. This means doses start higher and drop over several days or weeks so the body can adjust to the reduction. Generally, lessening amounts may not be vital for a very short course of this steroid, but this practice is considered a necessary part of therapy if patients have taken prednisone for more than two weeks.
One of the biggest concerns in using prednisone is that the body responds in ways that foster dependency on it. This occurs because of a chemical similarity between the manufactured hormone and cortisol, which humans naturally produce. The presence of prednisone sends a signal to the adrenal system to stop making cortisol. When the drug is abruptly withdrawn, suddenly the body is absent it and without cortisol stores.
This can lead to disruption of a number of physical symptoms. Without prednisone tapering, hypothyroidism, complete fatigue, serious mood disruptions and even adrenal failure can occur. These effects recede if prednisone is re-introduced and an incremental reduction strategy is used, instead. Alternately, these adverse reactions can be avoided with prednisone tapering, which gives the body time to start manufacturing cortisol before fully withdrawing the synthetic hormone.
Often, when physicians prescribe a few days to a week of prednisone, people receive the drug in blister packs. These packs are designed so that each day patients will take fewer tablets. The highest doses begin at the therapy’s initiation and a gradual weaning off the drug occurs.
There is considerable dispute about whether it’s important to use prednisone tapering when the drug is given for less than two weeks. Some medical experts suggest its unnecessary and tapering may needlessly extend prednisone therapy. Still, many physicians follow the old standards and will taper doses that are given for more than a day. For example, a patient might take a dose of one size the first day and half that amount on the second day, all to avoid withdrawal.
Less disagreement exists about prednisone tapering when the medication has been used for longer than two weeks. In these cases, failure to incrementally reduce the drug can lead to the very serious symptoms mentioned above. It is essential to taper, and patients taking this drug are cautioned to not discontinue it without guidance.
The precise reductions in the drug amount are variable. They are dependent on how much prednisone patients are presently taking and the length of treatment. It makes sense to use a longer tapering period for people who have been on prednisone for many months. In these cases, the specific reductions might be smaller and more gradual, giving the body more time to respond to new demands to produce cortisol.